Wyoming, 2021High Wind in Wyoming, March 9, 2021
March 9, 2021 · NWS CYS · 1 event in 1 county or zone
A few Wyoming Department of Transportation sensors along Interstate 80 near Arlington measured high wind gusts with the Arlington sensor recording a 72 mph gust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few Wyoming Department of Transportation sensors along Interstate 80 near Arlington measured high wind gusts with the Arlington sensor recording a 72 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 9, 3:55 AM MST, 41 minutes earlier.
Area forecast discussion, Mar 9, 3:55 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
355 AM MST Tue Mar 9 2021
.SHORT TERM...(Today through Wednesday)
Issued at 244 AM MST Tue Mar 9 2021
Before the front moves through this evening, temperatures should
get up into the upper-50s and lower-60s east of I-25 and mid-40s
west of I-25. I-80 near Arlington is expected to have elevated
winds until these winds shift with the frontal passage. So, if
traveling in a light or high profile along I-80, check the
forecast before you go!
The front is expected to move through mid-afternoon today and will
bring some very high precipitation rates, especially to Converse
and Niobrara Counties, warranting an upgrade to a Winter Storm
Warning! Snowfall totals between 5 and 8 inches are likely to be
seen with locally higher amounts possible. The Snowy and Sierra
Madre Mountain Ranges have a Winter Weather Advisory out, but with
the system moving from the southwest, it is likely the Sierra
Madres will shadow the Snowies, producing lower amounts in the
Snowies. There are also Winter Weather Advisories out now for
North Carbon, North Platte, and North Goshen Counties and the
Central Laramie Range due to snowfall amounts between 3 and 5
inches likely. The Shirley Mountains may even see 6+ inches. The
highest snowfall rates are expected Wednesday morning and could
cause some travel impacts along I-25 between Wheatland and Casper,
especially for the morning commute. The snow should move out by
Wednesday mid-afternoon, but the colder air mass will stick
around.
.LONG TERM...(Wednesday night through Monday)
Issued at 244 AM MST Tue Mar 9 2021
There is a lot of uncertainty going into the weekend, but what is
certain is that colder temperatures and higher humidities are in
store for the rest of the week and into next week! The main story
is the low pressure system that moves across the Rockies Friday
and into the plains by Friday night. Current forecast track puts
the storm moving very slowly east, giving it a lot of potential to
drop a large amount of snow. It is way too far out to nail down
the exact track, the intensity, or snow amounts, but we are
keeping a close eye on the system and will issue any necessary
headlines at the appropriate time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 355 AM MST Tue Mar 9 2021
VFR will prevail through late afternoon/early evening, followed
by deteriorating CIGS/VIS as snow develops behind a cold front.
Westerly winds will become breezy prior to FROPA, then shift to
north to northeast and remain gusty at times after FROPA. MVFR-
IFR CIGS/VIS in snow and fog will spread northwest to southeast
across the region after 06Z.
&&
.FIRE WEATHER...
Issued at 244 AM MST Tue Mar 9 2021
Before the frontal passage Tuesday evening, fire weather is still
of some concern for portions of southeast Wyoming and the
Nebraska panhandle as the humidities will be in the teens and
winds will be between 10 and 20 MPH. As of right now, nowhere
will reach critical conditions, but it will get close Tuesday
during the day! Once the front passes through Tuesday
evening, humidities increase and most of southeast Wyoming and
the Nebraska panhandle will receive some amount of precipitation.
After that, another low pressure system is expected to pass
through Friday night into Sunday bringing more precipitation and
higher humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 8 PM this evening to 5 PM MST
Wednesday for WYZ103>108-112-114.
Winter Storm Warning from 8 PM this evening to 5 PM MST
Wednesday for WYZ101-102.
High Wind Warning until 9 AM MST this morning for WYZ110.
NE...Winter Weather Advisory from 8 PM this evening to 5 PM MST
Wednesday for NEZ002-095.
&&
SHORT TERM...LK
LONG TERM...LK
AVIATION...MAJ
FIRE WEATHER...LKHazardous weather outlook, Mar 9, 3:27 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 AM MST Tue Mar 9 2021
NEZ003-019>021-054-055-096-WYZ109-111>119-101030-
Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...south central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow showers expected starting tonight and continuing
through Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Cooler temperatures and light snow expected Wednesday during the
day. Snow will clear out, but cold temperatures will stick around.
Potential impacts Friday night into Monday from another winter
storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
NEZ002-095-WYZ103>108-101030-
Dawes-North Sioux-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Weather Advisory out starting tonight at 8 PM MST. Light to
moderate snow expected tonight through Wednesday. Snowfall totals
between 3 and 5 inches for lower elevations and 6 to 10 inches at
higher elevations including the North Laramie Range and Shirley
Mountains.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Light to moderate snow showers expected Wednesday, as well as
colder temperatures. Snow will clear out Wednesday evening, but
the colder temperatures will stick around through the weekend.
Potential impacts Friday night into Monday from another winter
storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
WYZ110-101030-
North Snowy Range Foothills-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect until mid-Tuesday morning. Wind gusts
up to 65 MPH possible. Travel could be difficult, especially for
light and high profile vehicles. Snowfall expected starting this
evening.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snowfall totals between 2 and 3 inches possible. Blowing snow
possible Wednesday morning. Potential impacts Friday night into
Monday from another winter storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
WYZ101-102-101030-
Converse County Lower Elevations-Niobrara County-
327 AM MST Tue Mar 9 2021
This hazardous weather outlook is for portions of east central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warning in effect starting this evening. Moderate and
heavy at times snow showers beginning this evening and continuing
through Wednesday. Snowfall totals between 5 and 8 inches likely
with locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Moderate to heavy snow showers continuing through Wednesday.
Colder temperatures expected. Potential impacts Friday night into
Monday from another winter storm. More details in the coming days.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
High Wind, North Snowy Range Foothills
- When
- March 9, 4:36 AM MST to 9:28 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in California, March 9 to 13, 2021$155,000 · 85 kt wind · 12 events
- Heavy Snow and Winter Weather in South Dakota, March 9 to 10, 202112 events
- Heavy Snow in Wyoming, March 9 to 10, 20216 events
- Heavy Snow in California, March 9 to 11, 20215 events
- Drought in Texas, March 9 to 31, 20214 events
- Winter Storm in Wyoming, March 9 to 10, 20214 events
- Drought in Montana, March 9 to 31, 20213 events
- Heavy Snow in Nebraska, March 9 to 10, 20213 events
- Drought in Oklahoma, March 9 to 31, 20212 events
- High Wind in Arizona, March 9, 202151 kt wind · 2 events
- Winter Weather in Colorado, March 9 to 10, 20212 events
- Winter Weather in Wyoming, March 9 to 10, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949329.